Trending | Weird

Man Left With Permanent Red-Tinted Vision After Overdosing On Viagra-Style Drug

PublicDomainPictures/pixabay

Although most men will hate to admit it, there's a chance they've experienced erectile dysfunction at one time or another.

Data from the Cleveland Clinic reports that up to 52% of men experience erectile dysfunction, with it affecting 40% of men age 40, and 70% of men age 70.

However, this condition is nothing to be ashamed of, and there are plenty of options to fix this problem.

One of the most common solutions is taking Viagra to temporary cure a man's impotence, but like all medication, it comes with risks.

"To actually see these types of structural changes was unexpected."

An unnamed 31-year-old man has been permanently left with red-tinted vision after he took a dose of sildenafil citrate – the active ingredient in Viagra - directly from the bottle.

Earlier this month, doctors from Mount Sinai Hospital published the case study in Retinal Cases, where they revealed they had diagnosed the patient with irreversible erythropsia after he had experienced "structural changes" to his retina.

"To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from," lead researcher Dr. Richard Rosen said.

"While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now."

"Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much."

"People live by the philosophy that if a little bit is good, a lot is better."

Rosen said people should be aware of the harmful side-effects of ignoring the recommended amount of this medication.

“People live by the philosophy that if a little bit is good, a lot is better," he explained. "This study shows how dangerous a large dose of a commonly used medication can be."

"People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug."

Pfizer, the maker of Viagra, released a statement, distancing itself from the results of the case study.

"Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital.

According to the hospital statement, the individual actually purchased liquid sildenafil online, with no indication whether a prescription was provided, and then ingested an unspecified dosage."

"It’s important to note that no regulatory body has approved liquid sildenafil citrate to treat erectile dysfunction."

[H/T: Mirror, Metro]

What do you think? Let us know in the comments!

Maya has been working at Shared for a year. She just begrudgingly spent $200 on a gym membership. Contact her at maya@shared.com